- Question from Gerry: What are the risks with massage therapy after surgery for breast cancer? I am eight months post surgery, and taking tamoxifen.
- Answers - Tracy Walton As with any medication you're on, it's good to talk with the massage therapist about any interactions between massage, medication, and your condition, and it's another reason to visit a massage therapist trained in this area. The massage therapist should be able to develop direct, focused questions for your physician about your medication and massage therapy. Tamoxifen carries with it a slight increase in risk of deep vein thrombosis, or blood clots. The elevated risk is very slight, but if you have other risk factors for DVT, your massage therapist needs to consider that with your physician before, for example, they use pressure on your legs where DVT is most likely to form.
- Beth Baughman DuPree, M.D., F.A.C.S. I regularly refer my patients to the holistic center at my hospital for massage therapy after surgery or radiation, even with taking tamoxifen, as I feel the benefits to the patient far outweigh the risks.
The Ask-the-Expert Online Conference called Acupuncture and Touch Therapies featured Mary-Ellen Scheckenbach, M.Ac., Tracy Walton, L.M.T., M.S., and moderator Beth Baughman Dupree, M.D., F.A.C.S. answering your questions about acupuncture and touch therapies.
Editor's Note: This conference took place in March 2005.
The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.
A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.